Alabama, 2022

Damaging Winds in Alabama, August 15, 2022

August 15, 2022 · NWS BMX · 3 events in 3 counties and zones

A rare surface cold front tracked southward across Central Alabama on August 15th. The air mass ahead of the front was very unstable, with afternoon surface based CAPE values 3000-4000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A rare surface cold front tracked southward across Central Alabama on August 15th. The air mass ahead of the front was very unstable, with afternoon surface based CAPE values 3000-4000 J/kg. Clusters of strong to severe thunderstorms developed ahead of the front, producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 15, 12:46 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 12:46 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
146 PM CDT Mon Aug 15 2022

.UPDATE...
Midday Update.

&&

.SHORT TERM...
/Updated at 0130 PM CDT Mon Aug 15 2022/

We're watching and waiting for storm development early this
afternoon as a synoptic front pushes southward into Central
Alabama. Current thinking remains the same as early this morning
for the storms to begin developing between now and 3pm across
northern Alabama and the Tennessee Valley region and sliding south
to southwestward with time as we go into the evening. Our 12z
KBMX sounding this morning presented fairly good shear aloft with
northerly to northwesterly flow between 25 and 30 knots above
400mb. Therefore we should have some good ventilation of updrafts
as storms develop this afternoon, with convective parameters
continuing to indicate the potential for isolated damaging wind
gusts up to 60mph. High-res guidance has indicated the chance that
some of these storms could become multicell clusters which could
increase the severe chances as we go into the late afternoon and
evening hours. If that occurs, rain chances will need to be
updated higher based on development and movement of the storms
through the evening. Although rainfall will be heavy at times,
these storms should be moving at a fairly good clip which should
limit the flooding potential. In the meantime, we're heating up at
a fairly good clip out ahead of the surface front, with lower 90s
in most spots, on our way to mid 90s for locations along the I-85
corridor. Heat indices should remain below advisory criteria, but
will top out between 100 and 103 degrees across the western and
southern counties as we approach 4pm.

As the storms move southward through the evening and with the loss
of daytime heating, rain chances should completely diminish after
midnight. Believe it or not, but we'll actually see some
relatively drier air push southward overnight tonight and into
the day on Tuesday behind the surface front. Drier air aloft will
also work into the area, which should limit most convective
development. We'll keep an eye on the next shortwave moving
southeastward in the deepening eastern CONUS trough that could
bring some activity into northern Alabama late on Tuesday, but
confidence in that activity holding together long enough remains
low at this time.

56/GDG

.LONG TERM...
/Updated at 0331 AM CDT Mon Aug 15 2022/

Wednesday through Sunday.

A broad-based mid-level trough centered over New York will
encompass the CONUS east of the Rockies on Wednesday. At the base
of the trough, a warm front will extend southeastward from a
surface low in Arkansas. Falling heights and a shortwave rotating
around the base of the trough will support convection early
Wednesday morning to our northwest. The evolution of this activity
will have implications to our forecast for Wednesday. Morning
showers and storms may disrupt the potential for robust afternoon
convection. However, if the warm frontal zone and warm sector
remain relatively unaffected, the advection of higher moisture
content and instability will take place along and south of I-20.
Assuming this happens, mid-level flow of 25-30kt will be
supportive of a complex of southward-moving strong to severe
thunderstorms with the potential for damaging winds. This low
confidence, conditional threat will be added to the HWO.

Models are suggesting additional upstream shortwaves and vorticity
will contribute to the reinforcement of a mid-level trough over
the Lower Mississippi Valley. This setup appears favorable for
abundant rainfall Thursday and Friday, particularly along and
south of I-20. The zone of highest rain chances should shift
eastward over the weekend as a shortwave trough moves through.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Thunderstorms are expected to develop this afternoon, near BHM,
ANB, and ASN, and push southward through the afternoon and
evening. Expect updates on timing at impacted terminals once
activity develops. For now, have handled activity with VCTS at
each location.

Outside of thunderstorm activity, VFR conditions are expected with
winds from the west becoming northwesterly at 8-10kts. Cannot rule
out a higher gust outside of any storms, up to 18kts.

14

&&

.FIRE WEATHER...

Scattered thunderstorms can be expected today as moisture
increases in the vicinity of a weak front. 20 foot winds will
become westerly at 5-8 kts ahead of the front. A brief period of
drier air returns Tuesday, before high chances return on
Wednesday. Minimum RH values will be above 40 percent each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  91  67  84  68 /  10  10  20  60  60
Anniston    69  91  69  87  69 /  20  10  10  60  60
Birmingham  70  92  71  88  70 /  20  10  20  60  60
Tuscaloosa  71  94  72  91  70 /  30  10  20  60  60
Calera      71  92  72  89  70 /  20  10  10  60  70
Auburn      71  91  72  90  70 /  30  10  10  50  60
Montgomery  73  96  73  95  73 /  50  10  10  50  60
Troy        73  95  72  95  71 /  50  20  10  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 15, 2:31 AM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
331 AM CDT Mon Aug 15 2022

ALZ011>015-017>050-161145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
331 AM CDT Mon Aug 15 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to marginally severe storms will be possible this afternoon
and evening from generally 2 PM to 10 PM for most of Central Alabama.
Highest chances of storms will be in the west.

Heat indices will be near 105 degrees this afternoon across the
western portions of central Alabama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorm will be possible on Wednesday afternoon
into the evening hours. Damaging wind gusts will be the primary
threat for areas along and south of Interstate 20.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening and again on Wednesday afternoon and
evening.

In the hours before

Special weather statement, Aug 15, 2:36 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
336 PM CDT Mon Aug 15 2022

ALZ017-026-152115-
St. Clair AL-Blount AL-
336 PM CDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of southeastern Blount
and central St. Clair Counties through 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springville, Ashville, Riverside, Ragland, Logan Martin Lake,
Highland Lake, Whitney Junction, St. Clair Springs, Wattsville, Holly
Springs, Caldwell, Horse Pens Forty and I 59 Rest Areas At Oneonta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3396 8637 3395 8636 3394 8637 3394 8634
      3377 8606 3371 8612 3371 8614 3369 8614
      3367 8616 3370 8618 3369 8620 3368 8620
      3366 8618 3361 8623 3382 8651
TIME...MOT...LOC 2036Z 308DEG 18KT 3383 8641

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Aug 15, 2:48 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
348 PM CDT Mon Aug 15 2022

ALZ018-152130-
Etowah AL-
348 PM CDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of northwestern Etowah
County through 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boaz, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gadsden, Boaz, Attalla, Sardis City, Reece City, Aurora, Crudup,
Mountainboro and Rockledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3413 8593 3400 8608 3413 8626 3418 8619
      3419 8617 3419 8611 3420 8610 3420 8608
TIME...MOT...LOC 2048Z 307DEG 16KT 3419 8620

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 88 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
August 15, 2:51 PM CST to 2:52 PM CST
Where
St. Clair County, Ashville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.830, -86.250

Numerous trees uprooted and power lines downed around the city of Ashville.

Thunderstorm Wind, Etowah

When
August 15, 2:57 PM CST to 2:58 PM CST
Where
Etowah County, Sardis City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.170, -86.120

Several trees uprooted and blocking roadways in Sardis City.

Thunderstorm Wind, Shelby

When
August 15, 4:14 PM CST to 4:15 PM CST
Where
Shelby County, 3.6 mi NE of Shelby
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.160, -86.540

Several trees uprooted near the intersection of County Road 28 and County Road 77.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053405, 1053406, 1053407.